Maryland, 2016Damaging Winds in Maryland, April 7, 2016
April 7, 2016 · NWS LWX · 14 events in 4 counties and zones
A cold front extended across the Mid-Atlantic with low pressure forming along the boundary and riding to the northeast. An abundance of moisture advected out ahead of the low, resulting in scattered showers with embedded showers with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front extended across the Mid-Atlantic with low pressure forming along the boundary and riding to the northeast. An abundance of moisture advected out ahead of the low, resulting in scattered showers with embedded showers with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 3:16 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 7, 3:16 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 AM EDT THU APR 7 2016
.SYNOPSIS...
A STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION TODAY
INTO THIS EVENING. ANOTHER STORM SYSTEM WILL MOVE ACROSS THE
REGION FRIDAY NIGHT AND SATURDAY. HIGH PRESSURE WILL BUILD IN
SUNDAY. A WARM FRONT WILL MOVE ACROSS THE AREA MONDAY FOLLOWED BY
A COLD FRONT TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE SYSTEM MOVING NORTHEAST ACROSS THE GREAT LAKES AT
PRESENT...WITH OCCLUDED FRONT EXTENDING SOUTH TO JUNCTION WITH
WARM FRONT OVER EASTERN TENNESSEE. WARM FRONT EXTENDS TO CAROLINA
COAST WHILE COLD FRONT EXTENDS TO TEXAS COAST. ALOFT A STRONG
SHORTWAVE EXTENDS SOUTH FROM THE GREAT LAKES ALL THE WAY TO THE
GULF OF MEXICO. WHOLE SYSTEM WILL SHIFT NORTHEAST TODAY. PRETTY
GOOD SLUG OF SOUTHERLY FLOW OVERRIDING DRIER AIR NEAR SURFACE SO
EXPECT A DECENT PERIOD OF RAIN SHOWERS OVERSPREADING CWA FROM SW
TO NE OVER NEXT FEW HOURS. GOOD MOISTURE ADVECTION BUT DRIER AIR
NEAR SFC AND POTENTIAL TRIPLE POINT LOW MAY LIMIT EXTENT OF
HEAVIER RAINFALL...BUT GENERALLY A HALF INCH EXPECTED. LOCALLY
CLOSER TO AN INCH EASTERN AREAS. AFTER SURFACE BOUNDARY/WEAK
TRIPLE POINT REFLECTION SHIFTS NORTHEAST BY THIS
AFTERNOON...ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST AND
VORT MAX MOVES IN ALOFT...SUPPORTING MORE SHOWERS AND MAYBE A FEW
THUNDERSTORMS. COLD AIR MOVING IN SO MAYBE A LITTLE SMALL HAIL.
SYSTEM CONTINUES SHIFTING NORTHEAST TONIGHT WITH COLD AIR
ADVECTION AND DOWNSLOPING EAST OF MTNS...BUT UPSLOPE SNOW SHOWERS
LIKELY NEAR ALLEGHENY FRONT. POTENTIAL FOR AN INCH OR TWO BUT
THINK SUB-ADVISORY FOR NOW. WINDS TODAY AND TONIGHT WILL BE GUSTY
BUT GENERALLY EXPECT SUB-WIND ADVISORY WITH LIMITED MIXING THIS
MORNING AND THEN HIGHER WINDS DEPARTING ALFOT THIS AFTN. HIGHS
TODAY 60S WITH LOWS DOWN TO 30S AGAIN TONIGHT ON AVERAGE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BRIEF LULL BETWEEN SYSTEMS FRIDAY WITH DRY WEATHER AND SOME SUN.
APRIL SUN SHOULD HELP GET TEMPS INTO THE 50S. NEXT SYSTEM MOVES IN
QUICKLY FRIDAY NIGHT. SURFACE TEMPS START WARM BUT LIKELY TO COOL
ESPECIALLY WITH COLD AIR ALOFT SO THINK RAIN WILL TRY TO MIX WITH
SNOW AS NIGHT PROGRESSES EVEN TOWARDS I-95. ACCUMULATIONS PROBABLY
LIMITED TO NW HILLS BUT SHOWERS LIKELY TO CONTINUE SATURDAY AS THE
LOW DEPARTS AND INSTABILITY BUILDS. TEMPS VERY CHILLY FOR APRIL
9TH WITH 40S COMMON AND 30S IN MTNS. BRISK WINDS WILL MAKE IT
WORSE. WIDESPREAD FREEZE IN THE SYSTEMS WAKE SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
CANADIAN-SOURCED HIGH PRESSURE SHIFTS EAST FROM THE AREA SUNDAY
WITH A RETURN FLOW DEVELOPING IN THE AFTERNOON. TEMPERATURES
LIKELY STAY IN THE 40S...PARTICULARLY WITH HIGH CLOUDS THICKENING
FROM THE WEST THROUGH THE DAY.
HIGH PRESSURE LINGERS ALONG/OFF THE CAROLINA COAST THROUGH MONDAY
WITH SLY FLOW AND A RETURN TO NEAR OR JUST ABOVE NORMAL
TEMPERATURES.
MEANWHILE...LOW PRESSURE SWINGS SOUTHEAST FROM MANITOBA TO THE
GREAT LAKES SUNDAY NIGHT THEN NORTHEAST TO QUEBEC THROUGH MONDAY
NIGHT. THE ASSOCIATED COLD FRONT CROSSES THE MID-ATLANTIC LATE
MONDAY NIGHT THROUGH TUESDAY. DECENT FETCH OF GULF
MOISTURE...AGREE WITH LIKELY POPS IN SUPERBLEND FOR TUESDAY. AGREE
MORE WITH THE ECMWF FOR POPS LIMITED TO NWRN ZONES MONDAY AS
APPROACHING COLD FRONT LOOKS WELL TO THE WEST/NORTH.
HIGH PRESSURE THEN BUILDS FROM THE NORTH WITH MORE BELOW NORMAL
TEMPERATURES.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
DETERIORATING CONDS TODAY WITH RAIN MOVING IN EARLY. LOW MVFR TO
HIGH IFR THIS MORNING BECOMING MVFR TO VFR THIS AFT THO SHOWERS
LIKELY TO CONTINUE AND MAYBE A STRAY T-STORM. WINDS S SHIFTING W
10-20 KTS.
VFR TONIGHT AND FRIDAY. POSSIBLE SUB-VFR FRIDAY NIGHT INTO
SATURDAY WITH RAIN SHOWERS POSSIBLY BECOMING SNOW SHOWERS LATE
FRIDAY NIGHT AND SAT MORNING. IF THIS HAPPENS IFR POSSIBLE. GUSTY
WINDS SATURDAY FROM NW. VFR SATURDAY NIGHT.
HIGH PRESSURE/VFR SUNDAY AFTER A BELOW FREEZING START UNDER
CANADIAN HIGH PRESSURE. A COLD FRONT THEN APPROACHES FROM THE WEST
MONDAY NIGHT.
&&
.MARINE...
SCA MOST WATERS TODAY WITH SYSTEM PASSING THRU. GUSTS LIKELY TO
CONTINUE THRU PERIOD WITH GALES POSSIBLE AS ANOTHER STRONGER
SYSTEM DEVELOPS SATURDAY.
HIGH PRESSURE BUILDS EAST ACROSS THE WATERS SUNDAY WITH MORNING
NWLY FLOW BECOMING SLY IN THE LATE AFTERNOON. GUSTY SWLY FLOW WITH
SCA LIKELY MONDAY AHEAD OF A COLD FRONT THAT REACHES THE
CHESAPEAKE BAY TUESDAY MORNING.
&&
.TIDES/COASTAL FLOODING...
SLY FLOW 15-25 KT UP THE LENGTH OF THE CHESAPEAKE BAY HAS RAISED
WATER LEVELS ONE TO TWO FEET ABOVE ASTRONOMICAL PREDICTION. COLD
FRONT CROSSES THE BAY LATE THIS MORNING. WITH A WEST WIND CAUSING
ANOMALIES TO SLOWLY DROP. COASTAL FLOOD ADVISORY FOR NRN BAY AND
TIDAL POTOMAC THROUGH THIS MORNING FOR PREFERRED HIGH TIDE. LESSER
TIDE THIS AFTERNOON SHOULD REMAIN BELOW MINOR THRESHOLDS IN THE
WEST WINDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 7 AM EDT THIS MORNING FOR MDZ018.
COASTAL FLOOD ADVISORY UNTIL 11 AM EDT THIS MORNING FOR MDZ011-
014.
COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
MDZ508.
VA...COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ535-
536.
SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR ANZ535-
536.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BAJ
AVIATION...BAJ/RCM
MARINE...BAJ/RCM
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Apr 7, 4:02 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 AM EDT THU APR 7 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
502 AM EDT THU APR 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE OVER THE WATERS ON SATURDAY.
TEMPERATURES BELOW FREEZING ARE EXPECTED ACROSS THE REGION
SATURDAY NIGHT...WHICH WOULD DAMAGE OR KILL TENDER VEGETATION. A
FREEZE WARNING MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080900-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
502 AM EDT THU APR 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PERIOD OF UPSLOPE SNOW SHOWERS IS EXPECTED ALONG THE ALLEGHENY
FRONT THURSDAY NIGHT INTO FRIDAY WITH SEVERAL INCHES OF
ACCUMULATION POSSIBLE.
ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT THROUGH SATURDAY FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT. SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE POSSIBLE.
TEMPERATURES BELOW FREEZING ARE EXPECTED ACROSS THE REGION
FRIDAY AND SATURDAY NIGHTS...WHICH WOULD DAMAGE OR KILL TENDER
VEGETATION. A FREEZE WARNING MAY BE REQUIRED FOR AREAS WHERE THE
GROWING SEASON HAS STARTED...WHICH IS INCLUDES LOCATIONS EAST OF
THE POTOMAC HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Charles
- When
- April 7, 8:54 AM EST
- Where
- Charles County, 0.65 mi NE of Glymont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.608, -77.123
A tree was uprooted into a home. Shingle damage from large branch being snapped off also.
Thunderstorm Wind, Charles
- When
- April 7, 9:05 AM EST
- Where
- Charles County, 0.3 mi ESE of Newtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.498, -76.945
One large branch from a large tree was snapped.
Thunderstorm Wind, Baltimore
- When
- April 7, 10:09 AM EST
- Where
- Baltimore County, 1.7 mi S of Lutz Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.296, -76.525
Roofing material was stripped from the roof of Thompson Car Dealership, resulting in the damage to multiple cars and rendering the building unsafe.
Thunderstorm Wind, Charles
- When
- April 7, 3:40 PM EST
- Where
- Charles County, 2.25 mi NNW of Grayton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.451, -77.213
A tree was reported down at the intersection of Port Tobacco Rd and Beaver Dam Rd.
Thunderstorm Wind, Charles
- When
- April 7, 3:42 PM EST
- Where
- Charles County, 0.53 mi ESE of Doncaster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.498, -77.211
A tree was reported down across the intersection of Port Tabacco Rd and Chicamuxen Rd.
Thunderstorm Wind, Charles
- When
- April 7, 3:53 PM EST
- Where
- Charles County, 1.18 mi ENE of Mc Conchie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.506, -77.050
A tree was reported down at the intersection of Port Tobacco Rd and Simms Landing Rd.
Thunderstorm Wind, Charles
- When
- April 7, 3:55 PM EST
- Where
- Charles County, 0.76 mi W of Bryans Road
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.629, -77.084
A tree was reported down on Fraser Rd.
Thunderstorm Wind, Charles
- When
- April 7, 4:00 PM EST
- Where
- Charles County, 1.14 mi ESE of Indian Hd Mrylnd Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.591, -77.052
A tree was reported down on Pomfret Rd and Indian Head Rail Bike Trail.
Thunderstorm Wind, Charles
- When
- April 7, 4:01 PM EST
- Where
- Charles County, 2.43 mi NNW of White Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.610, -76.974
Multiple trees were reported down at the intersection of Middletown Rd and Billingsley Rd.
Thunderstorm Wind, Calvert
- When
- April 7, 4:21 PM EST
- Where
- Calvert County, 1.01 mi E of Chaneyville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.681, -76.631
A tree was reported down at Southern Maryland Blvd and Briscoe Turn Rd.
Thunderstorm Wind, Calvert
- When
- April 7, 4:26 PM EST
- Where
- Calvert County, 1.56 mi WNW of Chaney
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.755, -76.658
A tree was reported down at the intersection of Southern Maryland Blvd and Chaney Rd.
Thunderstorm Wind, Anne Arundel
- When
- April 7, 4:29 PM EST
- Where
- Anne Arundel County, 0.94 mi N of Bristol
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.794, -76.668
A tree was reported down at the intersection of Route 258 and Route 4.
Thunderstorm Wind, Anne Arundel
- When
- April 7, 4:35 PM EST
- Where
- Anne Arundel County, 0.16 mi SSE of Sudley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.818, -76.578
Multiple trees were reported down on power lines at Sudley Rd and Nutwell Sudley Rd.
Thunderstorm Wind, Anne Arundel
- When
- April 7, 4:41 PM EST
- Where
- Anne Arundel County, 0.47 mi SE of Shady Side
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.825, -76.514
A tree was reported down at the intersection of Shady Side Rd and Columbia Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, April 7, 20165 injured · $150,000 · EF2 · 3 events
- Winter Weather in Wisconsin, April 7, 20161 death · 1 event
- Damaging Winds in South Carolina, April 7, 2016$250,000 · 78 kt wind · 10 events
- Tornadoes in Florida, April 7, 2016$205,000 · EF0 · 3 events
- Coastal Flood in Maine, April 7, 2016$150,000 · 4 events
- Coastal Flood in New Hampshire, April 7, 2016$95,000 · 1 event
- Damaging Winds in New York, April 7, 201678 kt wind · 25 events
- Dust Storm in Arizona, April 7, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 201653 kt wind · 22 events
- High Wind and Strong Wind in Massachusetts, April 7, 2016$17,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, April 7, 2016$19,000 · 50 kt wind · 3 events
- Coastal Flood and High Wind in Maine, April 7 to 8, 201667 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629402, 629403, 632033, 629404, 629405, 629406, 629407, 629413, 629414, 629411, 629412, 629410, 629409, 629408.